Secondary Logo

Journal Logo

Superimposed Cocaine-Induced Rhabdomyolysis in a Patient with Aortic Dissection Rhabdomyolysis

Goldberg, Andrew MD

doi: 10.1213/XAA.0000000000000122
Case Reports: Case Report
Free

A 52-year-old man presented with acute, sharp chest pain radiating to the back and abdomen after using cocaine 18 hours previously. Computed tomographic angiography revealed a type B aortic dissection that extended to the iliac arteries. The patient underwent balloon fenestration, placement of multiple aortic stents, and bilateral leg fasciotomy. He eventually went into hyperkalemic arrest but was successfully resuscitated, after which his serum lactate and creatine kinase levels peaked at 7.4 mmol/L and 990,400 U/L, respectively. The combination of aortic dissection and creatine kinase toxicity was extensive enough to cause permanent renal failure and paraplegia below T6. The severity of the patient’s symptoms was attributed to concomitant cocaine-induced rhabdomyolysis and aortic dissection rhabdomyolysis.

From the Department of Anesthesiology, Mount Sinai Medical Center, New York, New York.

Accepted for publication August 25, 2014.

Funding: Departmental funding.

The author declares no conflicts of interest.

Address correspondence to Andrew Goldberg, MD, Department of Anesthesiology, Mount Sinai Medical Center, 1 Gustave L. Levy Place, Box 406, New York, NY 10029. Address e-mail to andrew.goldberg@mountsinai.org.

Rhabdomyolysis is a pathologic condition in which the intracellular contents of myocytes leak into the systemic circulation as a consequence of an initiating event such as direct plasma membrane disruption or cellular depletion of adenosine triphosphate. Multiple case reports in the critical care, emergency medicine, and surgical literature describe patients with aortic dissection complicated by rhabdomyolysis. The level of serum creatine phosphokinase (CPK) in these patients typically peaked at 11,000 to 68,000 U/L.1–3

Cocaine use is considered the most common cause of rhabdomyolysis in the United States, and several published studies report the approximate incidence of cocaine-induced rhabdomyolysis at 24%.4 These cases of cocaine-induced rhabdomyolysis produce CPK increases ranging from 2000 to 448,000 U/L.5–7

Recently, a patient presented at my institution with purported concomitant cocaine-induced rhabdomyolysis and aortic dissection rhabdomyolysis, which led to a peak CPK level of approximately 1,000,000 U/L.

The patient consented to the publication of this case report.

Back to Top | Article Outline

CASE DESCRIPTION

A 52-year-old man with a history of hypertension and substance abuse presented with acute, sharp chest pain radiating to the back and abdomen. He reported having used cocaine 18 hours earlier. Computed tomographic angiography revealed a type B aortic dissection that occluded the left renal artery as well as the bilateral lower extremity vasculature extending to the iliac arteries. The patient underwent successful emergent balloon fenestration of the dissection, and multiple stents were placed in the abdominal aorta. Flow to both lower extremities, as well as the left renal artery, was visualized with repeat angiography after the procedure.

One hour after flow was restored, pain and bulging of his lower extremities necessitated emergent endotracheal intubation and bilateral leg fasciotomy in the cardiothoracic intensive care unit. Although the patient remained stable overnight, the next morning, he required repeat bilateral thigh fasciotomy for compartment syndrome. Immediately after this bedside procedure, the patient went into pulseless hyperkalemic arrest that necessitated cardiopulmonary resuscitation and the administration of 2 mg epinephrine, 50 U regular insulin with 100 mL D50, 8 g calcium gluconate, 4 g calcium chloride, and 250 mEq sodium bicarbonate to treat a peak potassium level of 9.6 mEq/L. The patient also underwent emergent hemodialysis after resuscitation. The serum lactate level in the patient peaked at 7.4 mmol/L, and his CPK level peaked at 990,400 U/L. The damage to the patient’s kidneys from myoglobin-induced nephrotoxicity (as well as temporary renal blood flow occlusion) was so extensive that after a prolonged intensive care unit stay, his renal function did not return. The patient also had irreversible spinal damage that resulted in paraplegia below the level of T6, probably from ischemia secondary to temporary interruption of blood supply, as well as lower extremity nerve damage from compartment syndrome. The patient was eventually discharged to a rehabilitation facility in stable condition.

Back to Top | Article Outline

DISCUSSION

Rhabdomyolysis is a serious condition in which an insult causes muscle necrosis that leads to a systemic release of intracellular contents. Severe rhabdomyolysis, although potentially asymptomatic, can cause life-threatening systemic enzyme increases, including hyperkalemia, hypocalcemia, and hyperphosphatemia. The destruction of myocytes can also cause acute kidney injury from leaked myoglobin, which is toxic to renal cells. This patient also experienced both temporary occlusion of renal blood flow and hypovolemia from the compartment syndrome he developed.

Whereas several case reports describe patients with CPK levels in the tens or hundreds of thousands, the current patient had a peak CPK level >990,000 U/L. I suspect that this overwhelming increase was due to a double hit of rhabdomyolysis. Cocaine use is the most common cause of rhabdomyolysis, and this patient was acutely intoxicated by the drug when he presented. Furthermore, the aortic dissection, in addition to causing further rhabdomyolysis, compromised blood flow to both lower extremities, the intestinal tract, and the left kidney (Fig. 1). The combination of both entities probably contributed to the extremity of the clinical picture of the patient. The enzyme leak was so severe that it ultimately resulted in hyperkalemic arrest, necessitating cardiopulmonary resuscitation and extensive pharmacologic treatment.

Figure 1

Figure 1

Injury-induced CPK increases peak between 24 and 72 hours and have a half-life of approximately 36 hours; CPK levels return to normal 3 to 5 days after the injury. Although this pattern was seen in the current patient (Fig. 2), the compromise of the blood supply from the double hit of aortic dissection and cocaine-induced rhabdomyolysis probably caused the observed remarkably high CPK levels. Furthermore, the combination of blood flow occlusion, CPK toxicity, and compartment syndrome–induced hypovolemia to the kidneys and spinal cord led to irreversible damage, resulting in T6 paraplegia and hemodialysis dependence. I report this case of severe rhabdomyolysis to remind practitioners that although an increased level of intracellular contents can be inconsequential, it can also inflict damage so extensive as to cause life-threatening hyperkalemic arrest.

Figure 2

Figure 2

Back to Top | Article Outline

REFERENCES

1. Anthony DG, Diaz J, Allen Bashour C, Moon D, Soltesz E. Occult rhabdomyolysis after acute type A aortic dissection. Crit Care Med. 2011;39:1992–4
2. Ichikawa M, Tachibana K, Imanaka H, Takeuchi M, Takauchi Y, Inamori N. Successful management of a patient with rhabdomyolysis and marked elevation of serum creatine kinase level. Masui. 2005;54:914–7
3. Fujii H, Ohashi H, Tsutsumi Y, Kawai T, Koshida Y, Onaka M. A successful treatment for myonephropathic metabolic syndrome after operation of acute aortic dissection (Stanford type A) with multiple organ ischemia. Kyobu Geka. 2003;56:103–6
4. Welch RD, Todd K, Krause GS. Incidence of cocaine-associated rhabdomyolysis. Ann Emerg Med. 1991;20:154–7
5. Doctora JS, Williams CW, Bennett CR, Howlett BK. Rhabdomyolysis in the acutely cocaine-intoxicated patient sustaining maxillofacial trauma: report of a case and review of the literature. J Oral Maxillofac Surg. 2003;61:964–7
6. Horowitz BZ, Panacek EA, Jouriles NJ. Severe rhabdomyolysis with renal failure after intranasal cocaine use. J Emerg Med. 1997;15:833–7
7. Counselman FL, McLaughlin EW, Kardon EM, Bhambhani-Bhavnani AS. Creatine phosphokinase elevation in patients presenting to the emergency department with cocaine-related complaints. Am J Emerg Med. 1997;15:221–3
© 2015 International Anesthesia Research Society